Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Switching meds and anemia
Jul 5, 2005

Hello Dr. Bob. My MD is an HIV-specialist and has recently suggested that, due to AZT-aggravated anemia, I switch from Sustiva/Combivir to Sustiva/Ziagen or Sustiva/Videx. I have full confidence in her, but am questioning the efficacy of Ziagen and Videx. Have studies proven that they are equally as effective as Combivir? Thanks! Licious

Response from Dr. Frascino

Hi Licious,

Sustiva/Combivir is a three-drug HAART regimen that has been shown to be effective and potent. One of its potentially limiting factors is AZT-induced anemia. Treatment options for this complication include using Procrit to stimulate the production of new red blood cells or switching off AZT. If you decide to switch, I would not recommend either Sustiva/Videx or Sustiva/Ziagen, as these two options have only two drugs in the regimen (compared to your previous three). There are also potential side-effect issues to consider possible hypersensitivity for Ziagen, neuropathy or pancreatitis for Videx, etc. Out of the many potential options, my current personal preference would be Sustiva/Truvada (Emtriva + Viread). Discuss all the potential options with your HIV specialist. There are many factors that must be taken into consideration when selecting a new regimen resistance, drug-drug interactions, pill count, dosing schedule, etc.

Good luck, Licious,

Dr. Bob


Previous
THANK YOU!
Next
HIV/AIDS

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement